Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 232, NWS Springfield, MO

August 26, 2005Howell County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 26, 2005, 8:12 PM CDT for Howell County, Texas County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2005, 8:12 PM CDT (01:12 UTC)
Expired
Aug 26, 2005, 8:47 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Howell County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 135 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 270111
SVRSGF
MOC091-215-270200-
/O.NEW.KSGF.SV.W.0232.050827T0112Z-050827T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI.
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 900 PM CDT.

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILLOW SPRINGS...OR 18 MILES SOUTH OF HOUSTON...AND MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MOUNTAIN VIEW BY 845 PM CDT.

THE TOWNS OF CLEAR SPRINGS AND ARROLL ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3715 9204 3697 9206 3691 9167 3716 9166

$$

LINDENBERG
2 follow-up statements
000 
WWUS53 KSGF 270123
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT FRI AUG 26 2005

MOC091-215-270200-
/O.CON.KSGF.SV.W.0232.000000T0000Z-050827T0200Z/
TEXAS MO-HOWELL MO-
823 PM CDT FRI AUG 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HOWELL AND TEXAS
COUNTIES UNTIL 900 PM CDT...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF WILLOW SPRINGS...OR 18 MILES SOUTH OF
HOUSTON...AND MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF MOUNTAIN VIEW BY 845 PM CDT.

THE TOWNS OF CLEAR SPRINGS AND ARROLL ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3715 9204 3697 9206 3691 9167 3716 9166

$$

LINDENBERG
000 
WWUS53 KSGF 270147
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT FRI AUG 26 2005

MOC091-215-270157-
/O.CAN.KSGF.SV.W.0232.000000T0000Z-050827T0200Z/
TEXAS MO-HOWELL MO-
847 PM CDT FRI AUG 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR HOWELL AND TEXAS COUNTIES HAS
BEEN CANCELLED...

AT 847 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3715 9204 3697 9206 3691 9167 3716 9166

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:09 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 6:09 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT FRI AUG 26 2005

.DISCUSSION...

MAIN CONCERNS STILL REVOLVE AROUND HEAVY RAIN CHANCES AND SEVERE
STORM POTENTIAL.

YET ANOTHER WEAKENING STORM COMPLEX MOVED THROUGH CENTRAL MO AND
PORTIONS OF SE KS EARLIER TODAY. THERE IS STILL SOME ONGOING
FLOODING ON THE NORTHWEST AND NORTHERN FRINGE OF THE FORECAST AREA.
OUTFLOW FROM THIS CONVECTION MOVED THROUGH SOUTHERN MO LATE THIS
MORNING/MIDDAY...ALONG WITH A FEW SCATTERED STORMS. EASTERN AREAS
WILL NEED A LITTLE TIME TO RECOVER.  WEAK ELEVATED CONVECTION IS
ONGOING OVER SE KS...THE WESTERN EDGE BEING FED BY A 25 KNOT
SOUTHWESTERLY 85H FLOW. COLD FRONT EXTENDS FROM WESTERN IA INTO
EASTERN KS. AREA OVER SE KS IS RELOADING/DESTABILIZING ONCE AGAIN
WITH MOISTURE CONVERGENCE EVIDENT NEAR A WEAK SURFACE LOW ALONG THE
FRONT NEAR KICT...WITH DEVELOPING CUMULUS FIELD. 100 MB MEAN LAYER
CAPES IN THIS AREA 2000-3000 J/KG WITH A WEAKENING OR NON EXISTENT
CAP. DEEP LAYER SHEAR PRETTY GOOD FOR AUGUST AS WELL. IN
SHORT...EXPECT TO SEE SOME STORM DEVELOPMENT OVER SE KS THIS
AFTERNOON AS THE FRONT EDGES EAST.

STILL HAVE SOME DOUBTS AS TO HOW THIS WILL ALL EVOLVE...OR MORE TO
THE POINT EXACTLY WHERE. STORMS WILL LIKELY ORGANIZE INTO ANOTHER
CONVECTIVE COMPLEX BY EARLY THIS EVENING...LIKELY AFFECTING SOUTHERN
PORTIONS OF THE FORECAST AREA. HAVE MY HIGHEST POPS IN THESE AREAS.
BEST MOISTURE ADVECTION INTO THE FRONTAL ZONE IS ALSO PROGGED TO BE
OVER SOUTHERN MO. PRECIPITABLE WATER VALUES ARE STILL PRETTY
STOUT...NOT QUITE AS IMPRESSIVE AS YESTERDAY. STILL IN THE 1.80 INCH
NEIGHBORHOOD. SO WILL CONTINUE TO MENTION HEAVY RAIN IN SOUTHERN MO
AND MAINTAIN THE FLOOD WATCH FOR MUCH OF THE AREA. WE COULD PROBABLY
PEEL OFF SOME OF THE NORTHERN COUNTIES FROM THE CURRENT FLOOD
WATCH...BUT THESE AREAS HAVE HAD THE HEAVIEST RECENT RAINFALL. NOT
REAL COMFORTABLE PULLING AN EXISTING WATCH FROM ANYWHERE QUITE YET.

WILL TAPER RAIN OFF LATE TONIGHT...ONLY ONLY HAVING SLIGHT RAIN
CHANCES IN SOUTH CENTRAL MO BY SATURDAY MORNING. THE REST OF
FORECAST IS DRY. STILL WONDERING WHERE HURRICANE KATRINA WILL GO.
SFC RIDGE BUILDS INTO THE AREA THIS WEEKEND. IF KATRINA PASSES TO
THE EAST OF THE FORECAST REGION...SURFACE RIDGE WILL LIKELY REMAIN
IN PLACE TO THE WEST KILLING ANY GULF MOISTURE ADVECTION INTO THE
AREA. RAISED TEMPERATURES A LITTLE OVER THE WEEKEND...FAIRLY CLOSE
TO MET/MAV GUIDANCE. AT LEAST DEWPOINTS/HUMIDITY WILL COME DOWN FOR
A WHILE. DSA

&&

.AVIATION...

CONVECTION REFIRED THIS AFTERNOON IN UNSTABLE AIR MASS ALONG SURFACE
BOUNDARY ACROSS SOUTHEAST KANSAS INTO SOUTH CENTRAL MISSOURI.
STRONG STORM ALREADY PUSHED THROUGH SGF FORECAST POINT WITHIN PAST
HOUR.  ANOTHER BAND OF STORMS WAS MOVING EAST SOUTHEAST ACROSS
SOUTHEAST KANSAS AND MAY AFFECT THE JLN FORECAST POINT OVER THE
FIRST COUPLE HOURS OF THE 00Z TAFS.  DONT SEE ANYTHING UPSTREAM AT
THIS TIME FOR THE SGF LOCATION SO HAVE KEPT DRY FOR NOW.  WITH LIGHT
WIND AND CLEARING SKY TONIGHT MAY SEE SOME FOG DEVELOP AT BOTH
LOCATIONS AND HAVE KEPT THIS IN THE 00Z TAFS.

LINDENBERG

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY. SEVERE
THUNDERSTORM WATCH UNTIL 6 PM FOR THE EASTER MO OZARKS.
.KS...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY.

WFO SGF
Hazardous weather outlook, Aug 26, 3:26 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT FRI AUG 26 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
326 PM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    HAIL UP TO THE SIZE OF QUARTERS.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    AND HEAVY RAINFALL WITH COULD LEAD TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING OVER SOUTHEAST
  KANSAS AND WESTERN MISSOURI...GRADUALLY OVERSPREADING THE
  REMAINDER OF THE OUTLOOK AREA OVERNIGHT. THE THUNDERSTORMS WILL BE
  MOST CONCENTRATED SOUTH OF A FORT SCOTT KANSAS TO WEST PLAINS
  MISSOURI LINE.

  DISCUSSION:

  A COLD FRONT THAT EXTENDS FROM IOWA TO SOUTH CENTRAL KANSAS WILL
  MOVE SOUTHEAST THROUGH THE AREA THIS EVENING. ADDITIONAL
  THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT ENCOUNTERS A
  MOIST AND UNSTABLE AIR MASS OVER THE AREA. SEVERE STORMS WILL BE
  POSSIBLE OVER MAINLY SOUTHERN AND WESTERN PORTIONS OF THE OUTLOOK
  AREA THIS EVENING. HEAVY RAIN WILL ALSO BE POSSIBLE. THE HEAVY
  RAIN MAY AGGRAVATE ALREADY ONGOING FLOODING OR HIGH WATER OVER
  PORTIONS OF SOUTHEAST KANSAS AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS MAY BE ONGOING IN SOUTH CENTRAL MISSOURI
  EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY SOUTHWEST
  OF A FORT SCOTT TO WEST PLAINS LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA/IZZI

In the hours before

Local storm report, Aug 26, 5:40 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      2 SW BRANDON            38.50N 93.46W
08/26/2005                   BENTON             MO   LAW ENFORCEMENT

            LOW WATER CROSSING FLOODED OVER NEAR HIGHWAYS P AND E.

0515 PM     TSTM WND DMG     REPUBLIC                37.12N 93.48W
08/26/2005                   GREENE             MO   BROADCAST MEDIA

            TREE REPORTED DOWN BY MEDIA.

SSL
Local storm report, Aug 26, 6:13 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     GOLDEN CITY             37.40N 94.10W
08/26/2005                   BARTON             MO   PUBLIC

            TREES AND NUMEROUS LIMBS DOWN.

RUNNELS
Local storm report, Aug 26, 6:42 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             2 W TECUMSEH            36.58N 92.32W
08/26/2005  0.75 INCH        OZARK              MO   PUBLIC

SR
Local storm report, Aug 26, 6:59 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             UDALL                   36.53N 92.27W
08/26/2005  0.75 INCH        OZARK              MO   PUBLIC

SR
Local storm report, Aug 26, 7:18 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     HARDENVILLE             36.58N 92.37W
08/26/2005                   OZARK              MO   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 160 NEAR HARDENVILLE

0650 PM     TSTM WND DMG     4 S HARDENVILLE         36.52N 92.37W
08/26/2005                   OZARK              MO   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY J SOUTH OF 160 AND HARDENVILLE
Special weather statement, Aug 26, 7:58 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CDT FRI AUG 26 2005

MOZ077-088-270200-
BARTON-JASPER-
758 PM CDT FRI AUG 26 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARTON AND JASPER COUNTIES UNTIL
900 PM CDT...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PURCELL...OR 15 MILES NORTH OF JOPLIN...AND
MOVING EAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR JASPER BY 820 PM CDT.
  NEAR GOLDEN CITY BY 855 PM CDT.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:32 PM CDTSevere Thunderstorm WarningSGFShannon58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.